1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Honeymooning and having hypos

Discussion in 'Type 1 Diabetes' started by Bigkt1981, Jun 27, 2017.

  1. Bigkt1981

    Bigkt1981 Type 1 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Hi my name's Kieran 36 years old iv been a type 1 now for 4 months I'm also going threw the honey moon period i was first brought in to hospital with bs of 26 I was given nova 6 units 3 times a day lantus 14 units at night I was given a high carb diet off 50g
    breakfast 15g snack 90gs lunch 15g snack 100gs dinner 15gs snack If put back on the weight of lost and I'm cutting down on the carbs but for the past 2 weeks of been taking hypos my insulin has been no insulin threw the day and 14 at night but my job is heavy lifting and I'm still taking hypos I was a bad eatter at time off dianogsed I asked the nurse if I could be a type 2 but she said defo not I was always active using the gym jogging and using my bike but from iv had type 1 I'm afraid to do any off this as I know Il hypo I drank a full bottle off Lucozade and ate a mars bar went for a walk n my blood sugars were 3.8 when I got home is this normal or am I a type 2
     
  2. azure

    azure Type 1 · Expert

    Messages:
    9,787
    Likes Received:
    7,407
    Trophy Points:
    178
    Hi @Bigkt1981 :)

    You shouldn't be afraid to exercise with Type 1. You say you're only taking background/basal Indulin - is that right? Have you done a basal test to check that's at the right amount? It could be that some of that basal insulin is acting as a bolus (food) insulin, so you might want to consider reducing it and adding some fast acting for your meals if needed.

    For exercise, I reduce my basal and/or my bolus insulin and eat extra carbs.
     
    • Agree Agree x 1
  3. Bigkt1981

    Bigkt1981 Type 1 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Hi azure thanks for getting back to me I had to make a emergency appointment for yesterday as I'm a cab driver and the licence authorities have now taken my taxi licence off me because I'm a type 1 iv to meet with my doc the hospital doc and the licence doc to see if I can hold onto my licence because I'm dropping low all the time I met the hospital doc yesterday they done bloods n weight they signed the medical form and said they were happy to let me drive as im responding well to a hypo as for the insulin iv been taking 2 units with dinner and i was taking 15 lantus at night but iv been told to keep taking the 2 units at dinner but start dropping the lantus at night at the min im taking 13 units and waking up in the morning with bs of 7 so I'm happy with that it's just all new to me I do know 1 other person same age diagnose the same time as me and he's taking 22 units of nova with each meal so thats the reason i was thinking do i need the pills or should i be taking the insulin ?
     
    • Hug Hug x 1
  4. azure

    azure Type 1 · Expert

    Messages:
    9,787
    Likes Received:
    7,407
    Trophy Points:
    178
    I take small doses of insulin but I still need it. Don't worry about how much other people take. Take what's right for you :)

    Dropping your basal insulin sounds a good idea and I hope it helps you.
     
    • Optimistic Optimistic x 1
  5. broadshoulders

    broadshoulders Type 1 · Member

    Messages:
    6
    Likes Received:
    6
    Trophy Points:
    23
    Great advice. My son has been in honeymoon for 14 months now and his lanctus was taken down gradually from 20 each night to just 6. His novorapid is really small doses and pharmacist keeps asking if he is actually diabetic. Test show he is type 1 but I guess he's just getting an easier start that others
     
  6. TheBigNewt

    TheBigNewt Type 1 · Well-Known Member

    Messages:
    1,167
    Likes Received:
    374
    Trophy Points:
    123
    If I eat a paleo dinner I'll only take 2 units of bolus. Sometimes I should probably take 1 but I have a feeling that's like taking nothing using a pen.
     
  7. bgst

    bgst Type 1 · Member

    Messages:
    10
    Likes Received:
    6
    Trophy Points:
    23
    @Bigkt1981 - I know what I am about to say could be controversial, but:

    1. take a big, deep breath and relax.
    2. As any driver the licensing authorities are more concerned with hypos than high sugar levels. If your livelihood depends on it then it may be more practical to start with too little insulin and build it up until your sugars are in control, but nobody has lost their license due to sugars being too high.
    3. Beware the honeymoon period - you will find that your insulin requirements vary - keep measuring and talking to your diabetic nurses / specialists to keep everything in control. Although you don't want to have high sugar levels, as a person dependent on driving for your livelihood you need to work out the trade-off between medical issues of high sugars vs driving issues of low sugars.
    4. Do some "basal tests" to work out whether 13iu
    Is right for you as a basal amount. During the honeymoon phase you may need to do this every few weeks. Mine fluctuated all over the place!
    5. If your lifestyle involves sport, they learn how to adapt your eating and insulin around your exercise. I have found that if I am doing a run I need to cut pre-run insulin by 30%. For you in the honeymoon phase you may need to eliminate it altogether for pre-exercise insulin. Remember if your sugars go too high you can always take more insulin... you'll learn how to manage it... don't be scared to measure often!

    Good luck!
     
    • Like Like x 1
  8. Bigkt1981

    Bigkt1981 Type 1 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Thanks all for your support hopfuly things do get better just a pain in the ass at the min I haven't been high with my blood sugars from my diagnoses off type 1 just seems to be lows all the bloody time
     
  9. Bigkt1981

    Bigkt1981 Type 1 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    How do I do a basal test ?
     
  10. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,391
    Likes Received:
    2,893
    Trophy Points:
    198
  11. auroralapetite

    auroralapetite Type 1 · Active Member

    Messages:
    28
    Likes Received:
    27
    Trophy Points:
    43
    I am honeymooning at the moment, and it turns out my background insulin was too high. The diabetes nurses recommended reducing it gradually and eventually we figured that I don't need any background at the moment. I count carbs and use Novorapid with my meals.

    If I were you, I would focus on adjusting your basal insulin and learning how to carb count.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook